Tinnitus and ADD — Concerta

Discussion in 'Support' started by RaZaH, May 3, 2013.

tinnitus forum
    1. RaZaH
      Not amused

      RaZaH Member Benefactor Team Tech

      Location:
      Reykjavík, Iceland
      Tinnitus Since:
      2012/04
      Cause of Tinnitus:
      Benzo + loud noise
      I have been diagnosed with adult ADD and I am sitting here with my medication Concerta and I am too scared to take them . My T has been with me for a year , its been hell to say the least as I havent taken any drugs the whole time. I pretty much hate drugs as Im convinced the Rivotril (Benzo) caused this affliction....

      Anyone here tried ADD drugs while having T ? Im scared that it will make it worse.
      Having ADD and Tinnitus is an awful combo...Im a zombie, dont get anything done and the only reason im even considering this is that I need to get my life going again.

      Any advice or experiences?
       
    2. Markku
      Inspired

      Markku Director Staff Benefactor Hall of Fame Team Trobalt Team Tech Team Awareness Team Research

      Tinnitus Since:
      04/2010
      Cause of Tinnitus:
      Syringing
      I have a friend who has tinnitus (considers it mild though), and he's taken both ritalin and concerta. He started with ritalin and is now on concerta. No effect on tinnitus.

      @Louise has this nifty ototoxic drugs book, maybe she can share whether concerta is included, and if it is, how "bad" it is deemed ototoxicity-wise.

      If you google for "concerta tinnitus", there are lots of results for it having no negative effect on tinnitus, but then there's a couple of results like this one: http://www.healthboards.com/boards/add-adhd/348945-concerta-ear-ringing.html

      Another good search is: https://www.google.com/search?q=methylphenidate+tinnitus

      http://www.addforums.com/forums/showthread.php?t=14463
      (Ritalin and Concerta are both methylphenidates, Concerta is the extended-release version).

      https://www.druginformer.com/search/side_effect_details/methylphenidate hydrochloride/tinnitus.html

      http://www.ehealthme.com/ds/ritalin/tinnitus


      Well wasn't that a mixed bag. Based on this little "research" I'm inclined to conclude that methylphenidate and other stimulants can cause tinnitus, but it's usually temporary and only occurs in the minority of people taking ADD drugs.
      I couldn't find any information these stimulants being the same way ototoxic such as, for example, antibiotics in the aminoglycoside class, or the chemotherapy drug Cisplatin.

      No guarantees though. You need to consider whether you want to take the small risk and see if the drug affects your tinnitus.

      Let us know what you decide.

      Best wishes,
      Markku
       
      • Like Like x 1
    3. RaZaH
      Not amused

      RaZaH Member Benefactor Team Tech

      Location:
      Reykjavík, Iceland
      Tinnitus Since:
      2012/04
      Cause of Tinnitus:
      Benzo + loud noise
      Thank you for these sources, I tried it ....Im too hyper too notice the T ! Woot ! hehe.
       
    4. Karhu

      Karhu Member

      Location:
      Finland
      Hi,

      I'm taking methylphenidate (medikinet) occationally and it doesn't make my tinnitus worse nor
      does it help me to concentrate better. Often during the "high" it even seems to lower the T.
      I'm mainly suffering from an unilateral, high freq hissing T.

      Tell us about your experience.
       
    5. evie418

      evie418 Member

      Tinnitus Since:
      01/01/2000
      I took a small dose of Concerta intermittently for about a year and it didn't make my tinnitus worse. However, I stopped it when I was diagnosed with high blood pressure. I was put on Atenolol which made my tinnitus much worse. And although I stopped the Atenolol after about two weeks on it, the volume and quality of my tinnitus didn't go back to where it had been. So I've been living with much increased noise(s) in my head.

      Yesterday, I started back on Concerta. I didn't notice any unusual change (like all of you, it varies from hour to hour) in my tinnitus, but today it's loud. It's so hard to tell if this is from the drug or just one of those days. Like the OP, I'm terrified of making it worse, but hate the inertia and depression that comes with my ADD.

      I'm really not sure what to do.
       
    6. evie418

      evie418 Member

      Tinnitus Since:
      01/01/2000
      A quick update. By day two of the Concerta, my tinnitus was quite loud. Stopped it and took 1/2 a Clonopin which is a good dose for me a couple of times. The last few days my tinnitus has been on the very low level. I plan to see how long this spate of low noise continues. At some point I'll try the Concerta again. This all could be a coincidence. So frustrating.
       
    7. Goldilocks
      Lonely

      Goldilocks Member

      Location:
      Sydney Australia
      Tinnitus Since:
      08/1995
      Cause of Tinnitus:
      Original T 1995, aggravated T 2014, increase 2016
      Has anyone tried trobalt / retigabine with ritalin / methylphenidate?

      Methylphenidate increases dopamine? reuptake inhibitor or actual dopamine stimulant seems to be conflicting ideas but generally accepted that it increases dopamine.

      Oh. is retigabine like gabapentin? anti convulsant that has a GABA like effect? So retigabine is trying to calm the brain like GABA does?

      So then are they conflicting mechanisms of action between retigabine and methylphenidate?

      http://citeseerx.ist.psu.edu/viewdo...=2&q=potential antiepileptic drug&osm=&ossid=
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.